or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Family Planning › Bad stuff about Depo-Provera? Good stuff?
New Posts  All Forums:Forum Nav:

Bad stuff about Depo-Provera? Good stuff?

post #1 of 23
Thread Starter 
OK, I know about the bone density, cancer risk and weight gain. Is there anything else?

(Not considering using it or trying to talk anyone else out of it...I'm writing a paper. : )
post #2 of 23
I used it for about six months and constantly had breakthrough bleeding. Not sure if you were only looking for healthwise bad stuff or nuisance stuff also. Didn't really make we want to be romantic when I never knew if I was going to be bleeding or not. Plus all the ruined panties. Forgot to mention that I have heard of other women not getting periods at all while they were on Depo Provera which I guess could be a good thing or a bad thing depending on how you look at it.
post #3 of 23
I took it for years between my dd and ds1 with no problems. When ds1 was about 1 1/2 years old I decided to go on it again and it was horrible. My hormones were all out of whack and my emotions were crazy. I would go into wild rages over things like not being able to pull out onto the road because of too much traffic. I was seriously scared of myself and what I would do. I will never, ever take any hormonal birth control again after thsi experience.
post #4 of 23
I used it for years successfully and really liked it. I didn't have periods at all. I have horrible periods so that was WONDERFUL.

However, now that I'm a little more educated and such, I can't see using it, I currently plan on using the charting method to avoid conception.

Hope that answers your questions.

OH... another negative... it can take several months to restore fertility after depo... I've heard as long as 18 months, don't remember where I heard that though.
post #5 of 23
The only person I know who has used it is my mom and my friend. Both are bipolar and had some crazy side effects from it due to other medications they had to take. However, the one kicker on it that I will share with you (cause it find it ironic and funny) is that while my mom was on it she missed her period for a few months. They told her it is was normal but it wasn't really. She had gotten pregnant on it. Not just pregnant but pregnant with twins!!! :LOL :LOL Isn't that funny? A birth control that allowed my mom to get pregnant. Hehehehehehehe!
post #6 of 23
I just got my second depo shot ... I have to say, I think I really HATE this stuff.

I got the first one November 12 of last year and SERIOUSLY bleed heavily for at least 2 weeks after ... and I usually have very light, 3 day periods. I bled almost everyday for 3 months, sometimes spotting, sometimes heavy ... I just never knew what was going to happen.

I finally stopped bleeding around Feb 1st and decided to give the shot another try so I got my second one on Feb 11th ... I'm bleeding sooo heavy again it's not even funny.

I liked the idea of not having to worry about taking daily bcp, but honestly this bleeding is MUCH MUCH worse. I do not plan to get another shot, EVER. I hate this stuff.
post #7 of 23
Quote:
Originally Posted by mistymama
I just got my second depo shot ... I have to say, I think I really HATE this stuff.

I got the first one November 12 of last year and SERIOUSLY bleed heavily for at least 2 weeks after ... and I usually have very light, 3 day periods. I bled almost everyday for 3 months, sometimes spotting, sometimes heavy ... I just never knew what was going to happen.

I finally stopped bleeding around Feb 1st and decided to give the shot another try so I got my second one on Feb 11th ... I'm bleeding sooo heavy again it's not even funny.

I liked the idea of not having to worry about taking daily bcp, but honestly this bleeding is MUCH MUCH worse. I do not plan to get another shot, EVER. I hate this stuff.

Have you thought about trying Nuvaring? OMG! I loved that thing!!!!! You put it in and take it out 28 days later. You can either put another one back in or wait the week for your period and then put one in. I loved it so so so so so so so so so so so much!
post #8 of 23
Candace - my experience with Depo is that you have to get three or four shots in order for your periods to start really goind away. Don't know if that helps any, it sucks to bleed endlessly... believe me, I know.
post #9 of 23
I saw an ad for that in the dr's office ... is it pretty easy to insert? I'm such a goof with things like that, I'm afraid I'd screw it all up! :LOL
post #10 of 23
Yes, the dr. said it takes about 3 shots for your period to go away ... I just don't know if I can deal with all of this bleeding! I'm in misery today, cramping and going through tampons like mad. I have not been able to use my cloth pads at all b/c it's so heavy. ugh. It sucks. I may change my mind in a few weeks, but right now I'm feeling like depo is EVIL. :LOL
post #11 of 23
yah, you may not ever get your period back w/ regularity for years and years after going off of it. You may grow facial hair. You could start to grow cysts on your ovaries. You may have difficulty getting pregnant after stopping it. YOu may become clinically depressed.... and this is after only a few rounds of the crap....
post #12 of 23
I was on depo for 6 years (from 19-25). At the time I LOVED it! No periods after my first shot, I could have sex whenever I wanted and did I mention - no periods?

But looking back I gained a lot of weight (yes I was eating crappy but 1 meal a day of 1 package of Ramen noodles (no breakfast or dinner) shouldn't make you gain 20 pounds in one year when you're working full time waitressing, going to school full time and walking like a fiend). After that first year I continued to gain 10-15 pounds a year that would not come off w/tons of exercise, eating right, etc. It was only when I went off depo that I started to lose weight. I had no sex drive for a couple of weeks after I'd get the shot and the week before getting it and the week after receiving it I'd be pretty hormonal and "rage" like the pp said.

All in all - wouldn't do it again. Good luck w/your paper!
post #13 of 23
Quote:
Originally Posted by mistymama
I saw an ad for that in the dr's office ... is it pretty easy to insert? I'm such a goof with things like that, I'm afraid I'd screw it all up! :LOL

If you can put your finger in your.......stuff then yes! It is easy to put it in. It is so simple. Just like a tampon actually. You pinch it so it looks like a figure eight sort of instead of a circle and slip it in. You might feel it for a bit after you first get it in but after that nothing! If it fallsout (which would take an act of God) you rinse it off in luke warm water and pop it back in. I am so in love with the thing! I recommend it to anyone!


Sorry for hijacking the post, didn't mean to.
post #14 of 23
Sounds wonderful. I'm on my 7th day of heavy bleeding after my last Depo shot. I've sworn to myself I wont do this again. I don't care if it takes 3 shots to stop your periods ... what I'm having can hardly be called a period, it's more like contant, heavy bleeding.

Thanks for the suggestion, it sounds fool proof. (which hopefully means even I can do it :LOL)
post #15 of 23
I have never used it, but I knew many women who did, and they grew moustaches!

Lots and lots of facial hair.

I really think that may have been the birth control.

The local electrolysis technicians did very well.


I used my diaphragm very faithfully...no extra hair but I had birth control with a libido!
post #16 of 23
I had ONE shot of Depo-provera. Yes, my period went away and it didn't return for an entire year. I also gained 65 lbs, from the depo and another med I started at the same time. My sister got three depo shots and then decided to ttc and it took them 23 months to get pregnant (and then m/c).
And yeah, I also flew into a couple of rages (this was out of character for me); but I didn't realize it was the depo...in fact it is why I went on the other med, because I thought I was going crazy!
post #17 of 23
I was one of the first people at my women's clinic to get this in college. I hated it. I had horrible headaches that almost ruined my life. At the time, they weren't listing headaches as a potential side effect and I got the standard "It's stress" response from my doctor, you know, what they tell every woman when they can't figure out what is wrong. I bled for the first two months and then didn't have a period for about four months after that. It was a nightmare.

The worst part about Depo is that there is no way to anticipate what the side effects will be before you take it and you're stuck with what you get. I can't believe it is on the market.
post #18 of 23
I took it for a while and loved it. It is the only hormonal bc that did not make me depressed or gain weight. I never got my period after the first shot, which was great for me since I get soul crushing cramps.
post #19 of 23
I took two shots of depo and really regret it.
It made me severly depressed and emotionally out of whack, FULL of anxiety and now, almost 2 years later i haven't quite gotten back to normal.
I think it works differently for everyone though and i don't know if my experience is typical.
post #20 of 23
I took it twice, I didn't have a period while one it, only had break through bleeding once. But I was BFing the whole time, so I don't know what would have happened without the BFing, like if I would have had heavy bleeding or still had periods or whatever. Haven't TTC yet, so I don't know if it will make it harder for me to conceive again or not.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Family Planning
Mothering › Mothering Forums › Pregnancy and Birth › Fertility › Family Planning › Bad stuff about Depo-Provera? Good stuff?